New York, 2015High Wind in New York, January 4, 2015
January 4, 2015 · NWS BUF · 7 events in 7 counties and zones
Deepening low pressure tracked from western Lake Erie across far southern Ontario to Quebec dragging a cold front across the region. Strong winds increased to near 60 mph about two to three hours after the cold front passage.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deepening low pressure tracked from western Lake Erie across far southern Ontario to Quebec dragging a cold front across the region. Strong winds increased to near 60 mph about two to three hours after the cold front passage. The strong winds downed trees and wires across western New York. Scattered power outages resulted. Some specific damage locations included: Richmond Ave in Niagara Falls, Telegraph Road in Shelby, St. Paul Boulevard in Irondequoit, Baker and Braunview Roads in Orchard Park, Lockport Road in Oakfield and Shortmond Road in Ripley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 4, 6:56 AM EST, 5 hours 28 minutes earlier.
Area forecast discussion, Jan 4, 6:56 AM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
656 AM EST SUN JAN 4 2015
.SYNOPSIS...
A CONSOLIDATING STORM SYSTEM OVER WESTERN LAKE ONTARIO THIS MORNING
WILL STRENGTHEN AND PUSH NORTHEAST ACROSS SOUTHERN QUEBEC THIS
AFTERNOON AND TONIGHT. STRONG WINDS WILL SET UP IN THE WAKE OF THIS
DEEPENING CYCLONE WITH WIDESPREAD GUSTS OVER 40 MPH EXPECTED.
NOTABLY COLDER AIR WILL PLOW ACROSS OUR REGION LATE TODAY AND
TONIGHT...AND THIS WILL SET THE STAGE FOR POTENTIALLY SIGNIFICANT
LAKE SNOWS EAST OF BOTH LAKES ERIE AND ONTARIO THROUGH MONDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
THERE WILL BE TWO MAIN AREAS OF CONCERN THROUGH TONIGHT....THE FIRST
BEING STRONG WINDS AND THE SECOND WILL BE THE NEXT ROUND OF
ACCUMULATING LAKE SNOWS. THESE INITIAL TWO PERIODS WILL ALSO INCLUDE
PLUMMETING TEMPERATURES...AS READINGS THAT WILL BE MORE THAN 20 DEG
ABOVE NORMAL EARLY THIS MORNING WILL DROP TO MORE THAN 10 DEG BELOW
NORMAL BY DAYBREAK MONDAY.
IT WILL BECOME QUITE WINDY ACROSS THE REGION TODAY AS A
CONSOLIDATING AREA OF LOW PRESSURE NEAR THE IAG FRONTIER AT DAYBREAK
WILL STRENGTHEN INTO A SUB 1000MB STORM SYSTEM AS IT WILL TRACK
NORTHEAST ACROSS SOUTHERN QUEBEC. 60-70KT WINDS BETWEEN 3-5K FT WILL
STRADDLE THE ACCOMPANYING COLD FRONTAL BOUNDARY...WITH A PORTION OF
THESE WINDS LIKELY BEING MIXED TO THE SFC LATER THIS MORNING THROUGH
THE AFTERNOON. THE STRONG WINDS WILL ALSO HAVE A 10MB ISALLOBARIC
PRESSURE SWING AND SOME LAKE FUNNELING TO ASSIST THEM IN REACHING
HIGH WING WARNING CRITERIA FROM THE CHAUTAUQUA COUNTY LAKE SHORE
NORTHEAST ACROSS THE IAG FRONTIER TO MONROE COUNTY...WHILE LESSER
WINDS (GUSTS INTO THE 40KTS) WILL BE FUND ELSEWHERE ACROSS THE
FORECAST AREA. ABSENT FROM THE SCENARIO WILL BE A SIGNIFICANT TROP
FOLD...AND TO A LESSER DEGREE...AN INITIALLY STRONGER SFC LOW. IN
ANY CASE...BUFKIT MOMENTUM TRANSFER SCHEMES STILL SUPPORT WARNING
CRITERIA WINDS DOWNWIND OF LAKE ERIE.
UNLIKE MOST HIGH WIND EVENTS FOR OUR REGION...THERE WILL BE A SECOND
ROUND OF STRONG WINDS TONIGHT. A PAIR OF ROBUST SHORTWAVES...ONE
SEEN IN WV IMAGERY OVER THE OK PANHANDLE AND THE OTHER OVER THE
CANADIAN PRAIRIES AT 07Z...WILL MAKE A BEELINE FOR OUR FORECAST AREA
TONIGHT. AS THE UPPER LEVEL FLOW PHASES TONIGHT...THESE TWO FEATURES
ARE FORECAST TO ENCOURAGE THE 1.5 PV SFC TO EXTEND DOWN TO ABOUT
700MB WHILE 50KT LOW LEVEL WINDS WITHIN A STRONG COLD ADVECTIVE
PATTERN WILL BE FOUND AT LOWER LEVELS. THIS WILL EASILY SUPPORT SFC
WIND GUSTS IN EXCESS OF 40KTS...SO HAVE EXTENDED THE CURRENT WIND
ADVISORY BOTH TEMPORALLY AND GEOGRAPHICALLY. THESE WINDS WILL NOT BE
DEPENDENT ON ANY LAKE FUNNELING OR PRESSURE RISES...SO THE
STRONGEST WINDS WILL LIKELY BE FOUND ACROSS THE HIGHER TERRAIN AS
WELL AS CLOSE TO LK ONTARIO UNDER THE TRACK OF THE AFOREMENTIONED
TROP FOLD.
IN TERMS OF PCPN...THE WIDESPREAD RAINS FROM THE PAST 12 TO 24 HOURS
HAVE TAPERED OFF TO SCATTERED SHOWERS...WITH THE THE BULK OF THE
ACTIVITY BEING CONFINED TO THE APPROACHING COLD FRONTAL BOUNDARY
OVER LAKE ERIE AND SOUTHERN ONTARIO. THE RAIN SHOWERS WILL PICK UP
IN INTENSITY AND COVERAGE AS THE FRONT AND ITS SWATH OF INTENSIFYING
H925-70 FRONTOGENETIC FORCING MAKES ITS WAY ACROSS OUR FORECAST AREA
BETWEEN 14 AND 18Z. THE SHOWERS WILL QUICKLY SHUT OFF IN THE WAKE OF
THE FRONT AS A PRONOUNCED DRY SLOT WILL WORK ACROSS THE REGION.
AS WE WORK THROUGH THE MID AND LATE AFTERNOON HOURS...THE DEEPENING
COLD AIR BEHIND THE FRONT WILL BECOME CONDUCIVE FOR LAKE INDUCED
INSTABILITY AND RESULTING LAKE EFFECT SNOW SHOWERS. A FAIRLY WELL
ALIGNED WESTERLY FLOW WILL THEN DIRECT THE DEVELOPING LAKE SNOWS
ACROSS THE SOUTHERN TIER AND ALONG THE SOUTH SHORE OF LK ONTARIO TO
OSWEGO AND SOUTHERN PORTIONS OF LEWIS AND JEFFERSON COUNTIES DURING
THE OVERNIGHT HOURS. THE LAKE SNOWS OFF LK ERIE WILL BE MULTI-BAND
IN NATURE WITH SNOWFALL RATES GENERALLY ARND A HALF INCH PER HOUR...
WHILE AN UPSTREAM CONNECTION TO LK HURON MAKING ITS WAY OVER THE
FULL FETCH OF LK ONTARIO SHOULD SUPPORT RATES OF ONE TO TWO INCHES
AN HOUR FOR OSWEGO COUNTY AS THE NIGHT PROGRESSES. IT IS NOT OUT OF
THE QUESTION THAT THIS BAND COULD GENERATE SOME LIGHTNING (-10C
VCNTY 3K FT AND EL ARND 8K FT)...BUT WILL REFRAIN FROM ADDING TO
FORECAST UNTIL CONFIDENCE INCREASES. HAVE ISSUED A LAKE SNOW WATCH
FOR TONIGHT INTO LATER PERIODS FROM WAYNE COUNTY EAST TO THE TUG
HILL. THERE IS A HIGH PROBABILITY THAT AT LEST A PORTION OF THIS
WATCH WILL BE UPGRADED TO A WARNING IN LATER SHIFTS. MEANWHILE...
FORECAST SNOWFALL AMOUNTS ARE JUST BELOW ADVISORY CRITERIA OFF LK
ERIE.
FINALLY...TEMPS TODAY WILL START OFF IN THE 50S FOR MOST OF THE
FORECAST AREA...BUT IN THE WAKE OF THE COLD FRONTAL PASSAGE...THE
MERCURY WILL DROP BACK THROUGH THE 40S DURING THE AFTERNOON BEFORE
TOPPLING INTO THE TEENS TONIGHT.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
DURING MONDAY...A BRISK WEST TO WEST-NORTHWESTERLY FLOW OF ARCTIC
AIR WILL CONTINUE TO POUR ACROSS THE REGION IN THE WAKE OF TODAY'S
LOW PRESSURE SYSTEM...WITH 850 MB TEMPS PLUNGING TO THE -20C TO -24C
RANGE. UNDER THIS REGIME OUR TEMPS WILL MAKE NO HEADWAY WHATSOEVER
AND WILL CONTINUE TO SLOWLY FALL INSTEAD...WITH EARLY MORNING
READINGS GENERALLY BETWEEN 15 AND 20 DEGREES FALLING A CATEGORY OR
TWO BY SUNSET. WHEN YOU ADD IN THE RATHER WINDY CONDITIONS THAT WILL
START THE DAY AND ONLY VERY SLOWLY IMPROVE OVER TIME...THIS WILL
RESULT IN WIND CHILLS AVERAGING BETWEEN ZERO AND TEN BELOW FOR MOST
OF THE DAY. WHILE SUCH WIND CHILL READINGS WILL REMAIN SHY OF
ADVISORY CRITERIA...THESE WILL STILL BE UNCOMFORTABLY COLD.
AS IS TO BE EXPECTED IN SUCH A COLD REGIME...LAKE EFFECT SNOWS WILL
ALSO BE A CONCERN EAST AND EAST/SOUTHEAST OF THE LAKES. OFF LAKE
ERIE...A WESTERLY FLOW ACROSS THE SHORT AXIS OF THE LAKE COUPLED
WITH A CAP OF ABOUT 4-5 KFT SHOULD HELP KEEP ACCUMS CONFINED TO SUB-
ADVISORY LEVELS...THOUGH AN ADVISORY MAY STILL ULTIMATELY BECOME
NECESSARY FOR THIS AREA WHEN TAKING INTO CONSIDERATION THE EXPECTED
WINDS...WHICH MAY WELL EXACERBATE THINGS BY PRODUCING CONSIDERABLE
BLOWING SNOW.
BY FAR THOUGH...THE MUCH BIGGER FORECAST CONCERN WILL COME EAST AND
EAST-SOUTHEAST OF LAKE ONTARIO...WHERE THE COMBINATION OF DEEPER
MOISTURE...A SIGNIFICANTLY HIGHER CAP...A LONGER FETCH ACROSS THE
LAKE...AND THE POTENTIAL FOR A GOOD UPSTREAM CONNECTION TO LAKE
HURON WILL LEAD TO A THREAT OF SIGNIFICANT LAKE SNOWS. WITHIN THIS
REGION...DAYTIME ACCUMULATIONS IN EXCESS OF A FOOT APPEAR POSSIBLE
IF THE AFOREMENTIONED UPSTREAM CONNECTION STILL HINTED AT BY A
NUMBER OF OUR SHORTER TERM MODELS ACTUALLY MATERIALIZES...WITH THE
AFOREMENTIONED WINDS ALSO GREATLY COMPLICATING MATTERS BY PRODUCING
CONSIDERABLE BLOWING AND DRIFTING SNOW. IN TERMS OF LOCATION...A
GENERAL MODEL CONSENSUS SUGGESTS THAT THE HEART OF THE MAIN LAKE
EFFECT SNOW BAND WILL LIKELY BE ACROSS OSWEGO COUNTY FOR MUCH OF
MONDAY...WITH PORTIONS OF THIS ALSO IMPACTING NORTHERN CAYUGA/
NORTHEASTERN WAYNE COUNTIES... AND POSSIBLY FAR SOUTHERN LEWIS
COUNTY AT TIMES.
GIVEN ALL OF THE ABOVE AND THE ADDITIONAL ACCUMULATIONS EXPECTED
ACROSS THIS SAME REGION BOTH LATER TONIGHT AND MONDAY EVENING...WE
HAVE HOISTED A LAKE EFFECT SNOW WATCH FOR THE NORTHEASTERN WAYNE
COUNTY-SOUTHERN LEWIS COUNTY CORRIDOR FROM LATER TONIGHT THROUGH
MONDAY EVENING IN COLLABORATION WITH NEIGHBORING WFOS.
OUTSIDE OF THE MAIN LAKE EFFECT AREAS...MONDAY SHOULD JUST BE
LARGELY DRY AND UNCOMFORTABLY COLD AND WINDY AS ALLUDED TO
ABOVE...WITH SOME ADDITIONAL SCATTERED SHOWERS ALONG THE WESTERN
EXTENT OF THE MAIN LAKE ONTARIO SNOW BAND POTENTIALLY IMPACTING
AREAS ALONG THE SOUTH SHORE OF THE LAKE FROM NIAGARA COUNTY OVER TO
ROCHESTER.
MONDAY NIGHT...THE SPINE OF HIGH PRESSURE CENTERED OVER THE OHIO
VALLEY WILL SLOWLY DRIFT EAST ACROSS THE AREA...WHILE A WEAK
CLIPPER-TYPE SYSTEM PRESSES EAST ACROSS THE WESTERN AND CENTRAL
GREAT LAKES. ONGOING LAKE SNOWS EAST/EAST-SOUTHEAST OF BOTH LAKES AT
THE START OF MONDAY EVENING WILL LIFT NORTHWARD AND WEAKEN OVER TIME
WITH BACKING OF THE LOW LEVEL FLOW AND THE COMBINATION OF INCREASING
SHEAR AND SOME DRYING/SUBSIDENCE ALOFT...THOUGH SOME ADDITIONAL
ADVISORY-TYPE ACCUMULATIONS WILL STILL BE POSSIBLE DOWNWIND OF LAKE
ONTARIO DURING THE EVENING HOURS. OUTSIDE OF THE MAIN LAKE EFFECT
AREAS CONDITIONS SHOULD REMAIN LARGELY DRY UNTIL LATER IN THE
NIGHT...WHEN INCREASING MOISTURE AND LIFT ASSOCIATED WITH THE
ENCROACHING CLIPPER MAY BRING SOME SYNOPTIC-SCALE SNOW SHOWERS TO
AREAS FROM THE FINGER LAKES WESTWARD. OTHERWISE THE COLD TEMPS WILL
CONTINUE...WITH LOWS RANGING FROM ZERO TO FIVE ABOVE ACROSS THE
NORTH COUNTRY...TO AROUND 10 ABOVE ELSEWHERE.
DURING THE COURSE OF TUESDAY...THE CLIPPER SYSTEM WILL PUSH EAST
ACROSS THE REGION...WITH ENOUGH LIFT AND MOISTURE IN PLACE TO
SUPPORT A PERIOD OF WIDESPREAD LIGHT SNOW AND LIGHT GENERAL SNOWFALL
ACCUMULATIONS OF AN INCH OR TWO. A GENERAL SOUTHERLY LOW LEVEL FLOW
OUT AHEAD OF THE LOW SHOULD PROHIBIT ANY LAKE ENHANCEMENT ACROSS OUR
AREA DURING THE MORNING...THOUGH AS WINDS BEGIN TO VEER AGAIN IN THE
AFTERNOON THERE WILL BE AT SOME POTENTIAL FOR AT LEAST SOME LIMITED
LAKE ENHANCEMENT TO REDEVELOP EAST AND NORTHEAST OF THE LAKES.
COMPARED TO THE PREVIOUS 24 HOURS...A BRIEF INFLUX OF "MILDER" AIR
ASSOCIATED WITH THE CLIPPER SHOULD RESULT IN TEMPERATURES RECOVERING
BACK INTO THE LOWER HALF OF THE 20S ON TUESDAY...THOUGH SUCH
READINGS WILL STILL AVERAGE OUT WELL BELOW NORMAL.
ON THE BACKSIDE OF THIS INITIAL CLIPPER...A REDEVELOPING WESTERLY
FLOW OF STILL PLENTY-COLD-ENOUGH-AIR FOR LAKE EFFECT WILL THEN HELP
TO REINVIGORATE LAKE SNOWS EAST OF BOTH LAKES FOR A TIME TUESDAY
NIGHT...BEFORE A SECOND AND STRONGER SURGE OF ARCTIC AIR PRESSES
SOUTHEASTWARD ACROSS THE GREAT LAKES AND PUSHES ITS LEADING ARCTIC
FRONTAL BOUNDARY ACROSS THE AREA LATER TUESDAY NIGHT AND EARLY
WEDNESDAY MORNING. THIS LATTER FEATURE WILL HELP TO SHOVE THE MAIN
LAKE EFFECT SNOW BANDS ACROSS THE LAKE SHORES WHILE ALSO HELPING TO
GENERATE SOME SNOW SHOWERS OF ITS OWN...ALL OF WHICH MAY LEAD TO A
BRIEF BURST OF HEAVIER SNOW WORKING ACROSS THE REGION FROM NORTHWEST
TO SOUTHEAST...AND FOR WHICH A SWATH OF LIKELY POPS REMAINS IN PLAY.
IN THE WAKE OF THIS BOUNDARY...A BRISK NORTHWESTERLY ONSLAUGHT OF
DOWNRIGHT BOREAL AIR WILL LEAD TO A CONTINUED LIKELIHOOD OF WEAKER
MULTI-BANDED LAKE EFFECT SNOW SHOWERS SOUTHEAST OF THE LAKES THROUGH
THE REMAINDER OF WEDNESDAY. AT THE SAME TIME...TEMPS WILL ALSO
STRUGGLE TO RECOVER MUCH FROM TUESDAY NIGHT'S LOWS OF 10 TO 15
ABOVE...AND MAY WELL IN FACT DROP OFF INTO THE SINGLE DIGITS OVER
TIME. COUPLED WITH EXPECTED WINDS OF 15 TO 25 MPH...THIS WILL LIKELY
AGAIN LEAD TO BITTERLY COLD WIND CHILLS AVERAGING BETWEEN ZERO AND
TEN BELOW.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
THE MAIN TROUGH AXIS WILL SHIFT TO THE EAST WEDNESDAY NIGHT AND
THURSDAY...WITH DIMINISHING LAKE EFFECT SNOWS DUE TO INCREASINGLY
DRIER AIR. DESPITE THE DRY AIR AND LOW EQUILIBRIUM LEVELS HOWEVER...
LOCALIZED LAKE EFFECT SNOW SHOULD CONTINUE WITH TEMPERATURES SO COLD
THAT THE DENDRITIC SNOW GROWTH ZONE WILL BE BELOW 3K FEET. THESE
WILL PROBABLY BE CONFINED TO AREAS RATHER CLOSE TO THE LAKESHORE.
MEANWHILE...TEMPERATURES WILL DROP BELOW ZERO IN MANY LOCATIONS...
WITH LOWS IN THE NEGATIVE TEENS VERY POSSIBLE EAST OF LAKE ONTARIO.
HIGH PRESSURE WILL BUILD ACROSS THE SOUTHEASTERN STATES THURSDAY
NIGHT...WHILE ANOTHER SHORTWAVE APPROACHES FROM HUDSON BAY. THIS
AIRMASS WILL ALSO BE MOISTURE STARVED...BUT WITH SOME MOISTURE
CONTRIBUTION FROM THE LAKES MAY BRING SNOW SHOWERS THURSDAY NIGHT
INTO FRIDAY. IT WILL ALSO BRING ANOTHER ROUND OF GUSTY WINDS WITH
ITS PASSAGE.
HIGH PRESSURE ACROSS THE MIDWESTERN STATES WILL FINALLY START TO
BUILD TOWARD THE REGION ON SATURDAY...HOWEVER THE GFS/ECMWF DIFFER
ON HOW IT WILL PLAY OUT. FOR THE MOST PART...EXPECT SATURDAY TO BE
MOSTLY CLOUDY BUT DRY...WITH SLIGHTLY WARMER TEMPERATURES AND
DAYTIME HIGHS IN THE 20S.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
IFR TO MVFR CONDITIONS WILL BE FOUND ACROSS THE REGION THIS
MORNING...AS ABUNDANT LOW LEVEL MOISTURE WILL REMAIN IN PLACE AHEAD
OF A DEEPENING STORM SYSTEM OVER LAKE ERIE. THE POOR FLYING
CONDITIONS WILL INCLUDE A SWATH OF SHOWERS THAT WILL PUSH ACROSS THE
REGION THROUGH THE MIDDAY HOURS. THE SHOWERS WILL BE FOUND ALONG AND
AHEAD OF A COLD FRONT THAT WILL ALSO MARK THE TRANSITION TO VERY
WINDY CONDITIONS. A SIGNIFICANT INCREASE IN SFC WIND SPEEDS CAN BE
EXPECTED AFTER 15Z...ESPECIALLY DOWNWIND OF LAKE ERIE WHERE WINDS AT
KBUF...KIAG AND KROC WILL GUST AS HIGH AS 55 KTS DURING THE MIDDAY
AND AFTERNOON. GUSTS OVER 40KTS WILL BE EXPERIENCED MOST ELSEWHERE.
TONIGHT...GUSTY WINDS OVER 40KTS WILL CONTINUE ACROSS ALL OF THE
REGION. THE STRONG WINDS WILL BE ACCOMPANIED BY DEVELOPING LAKE
SNOWS EAST OF BOTH LAKES WHERE IFR TO MVFR CONDITIONS WILL BECOME
RE-ESTABLISHED. ELSEWHERE TONIGHT...MAINLY VFR CIGS CAN BE EXPECTED.
OUTLOOK...
MONDAY...VFR...BUT IFR TO MVFR EAST OF BOTH LAKES IN SIGNIFICANT
LAKE SNOWS.
TUESDAY...IFR WITH SYNOPTIC SNOW LIKELY.
WEDNESDAY...IFR WITH LAKE EFFECT SNOW SOUTHEAST OF THE LAKES...MVFR
ELSEWHERE.
THURSDAY...IFR WITH LAKE EFFECT SNOW EAST AND NORTHEAST OF THE
LAKES...MAINLY VFR ELSEWHERE.
&&
.MARINE...
DEEPENING LOW PRESSURE OVER LAKE ERIE EARLY THIS MORNING WILL TRACK
NORTHEAST ACROSS LAKE ONTARIO TO SOUTHERN QUEBEC THIS AFTERNOON AND
TONIGHT. THE TIGHT PRESSURE GRADIENT AND STRONG COLD ADVECTION IN
ITS WAKE WILL GENERATE GALE FORCE WINDS ACROSS THE LOWER GREAT LAKES
THROUGH TONIGHT WITH WAVES BUILDING TO 12 FEET OR MORE ON BOTH
LAKES.
WHILE THE GALE FORCE WINDS WILL SUBSIDE LATE TONIGHT...THE SFC
PRESSURE GRADIENT BETWEEN THE EXITING STORM SYSTEM AND ARCTIC HIGH
PRESSURE OVER THE PLAINS WILL KEEP RELATIVELY STRONG WINDS IN PLACE
THROUGH MONDAY.
A SIGNIFICANT REDUCTION IN WINDS WILL NOT TAKE PLACE UNTIL LATE
MONDAY AND MONDAY NIGHT WHEN HIGH PRESSURE OVER THE OHIO VALLEY WILL
NOSE NORTHWARDS ACROSS PORTIONS OF THE LOWER GREAT LAKES.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR NYZ001>003-
010>012-019-085.
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 AM EST MONDAY FOR
NYZ004>008.
LAKE EFFECT SNOW WATCH FROM THIS EVENING THROUGH LATE MONDAY
NIGHT FOR NYZ006-008.
LAKE EFFECT SNOW WATCH FROM LATE TONIGHT THROUGH MONDAY
EVENING FOR NYZ004-005.
WIND ADVISORY FROM 10 AM THIS MORNING TO 4 AM EST MONDAY FOR
NYZ013-014-020-021.
MARINE...GALE WARNING UNTIL 7 PM EST THIS EVENING FOR LEZ020-040-041.
GALE WARNING UNTIL 7 PM EST THIS EVENING FOR LOZ030.
GALE WARNING UNTIL 10 AM EST MONDAY FOR LOZ043>045-063>065.
GALE WARNING UNTIL 1 AM EST MONDAY FOR LOZ042-062.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...APFFEL/JJR
AVIATION...RSH
MARINE...RSHHazardous weather outlook, Jan 4, 5:23 AM EST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
523 AM EST SUN JAN 4 2015
NYZ001>003-010-011-051030-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-
523 AM EST SUN JAN 4 2015
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ012-019-085-051030-
WYOMING-CHAUTAUQUA-SOUTHERN ERIE-
523 AM EST SUN JAN 4 2015
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
SOME LAKE EFFECT SNOW WILL DEVELOP ACROSS THE REGION TONIGHT.
WHILE ACCUMULATIONS ARE EXPECTED TO REMAIN MODEST...THE
COMBINATION OF THE SNOWFALL AND BLOWING SNOW MAY LEAD TO
HAZARDOUS TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SOME LAKE EFFECT SNOW WILL CONTINUE ACROSS THE REGION ON MONDAY.
WHILE ACCUMULATIONS ARE EXPECTED TO REMAIN MODEST...THE COMBINATION
OF THE SNOWFALL AND BLOWING SNOW MAY LEAD TO HAZARDOUS TRAVEL
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ020-021-051030-
CATTARAUGUS-ALLEGANY-
523 AM EST SUN JAN 4 2015
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
SOME LAKE EFFECT SNOW WILL DEVELOP ACROSS THE REGION TONIGHT.
WHILE ACCUMULATIONS ARE EXPECTED TO REMAIN MODEST...THE
COMBINATION OF THE SNOWFALL AND BLOWING SNOW MAY LEAD TO
HAZARDOUS TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SOME LAKE EFFECT SNOW WILL CONTINUE ACROSS THE REGION ON MONDAY.
WHILE ACCUMULATIONS ARE EXPECTED TO REMAIN MODEST...THE COMBINATION
OF THE SNOWFALL AND BLOWING SNOW MAY LEAD TO HAZARDOUS TRAVEL
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ013-014-051030-
LIVINGSTON-ONTARIO-
523 AM EST SUN JAN 4 2015
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ004-005-051030-
WAYNE-NORTHERN CAYUGA-
523 AM EST SUN JAN 4 2015
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EST
MONDAY...
...LAKE EFFECT SNOW WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ006-008-051030-
OSWEGO-LEWIS-
523 AM EST SUN JAN 4 2015
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EST
MONDAY...
...LAKE EFFECT SNOW WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
MONDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ007-051030-
JEFFERSON-
523 AM EST SUN JAN 4 2015
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
SOME LAKE EFFECT SNOW WILL DEVELOP ACROSS THE SOUTHERN PART OF THE
COUNTY TONIGHT. SOME ADVISORY-LEVEL ACCUMULATIONS WILL BE POSSIBLE...
WITH THE COMBINATION OF THE SNOWFALL AND BLOWING SNOW POTENTIALLY
LEADING TO HAZARDOUS TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ030-051030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
523 AM EST SUN JAN 4 2015
...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LOZ042-062-051030-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
523 AM EST SUN JAN 4 2015
...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LOZ043>045-063>065-051030-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
523 AM EST SUN JAN 4 2015
...GALE WARNING IN EFFECT UNTIL 10 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SLZ022-024-051030-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
523 AM EST SUN JAN 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
High Wind, Chautauqua
- When
- January 4, 12:24 PM EST to 3:00 PM EST
- Where
- Chautauqua forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
High Wind, Niagara
- When
- January 4, 1:00 PM EST to 3:00 PM EST
- Where
- Niagara forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.173, -78.691 (the zone’s center; the record gives no point)
High Wind, Northern Erie
- When
- January 4, 1:05 PM EST to 3:00 PM EST
- Where
- Northern Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
High Wind, Orleans
- When
- January 4, 1:45 PM EST to 3:00 PM EST
- Where
- Orleans forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.251, -78.189 (the zone’s center; the record gives no point)
High Wind, Monroe
- When
- January 4, 1:50 PM EST to 3:00 PM EST
- Where
- Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 43.165, -77.636 (the zone’s center; the record gives no point)
High Wind, Genesee
- When
- January 4, 2:30 PM EST to 3:00 PM EST
- Where
- Genesee forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.001, -78.194 (the zone’s center; the record gives no point)
High Wind, Southern Erie
- When
- January 4, 2:30 PM EST to 3:00 PM EST
- Where
- Southern Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in South Carolina, January 4, 20151 death · 2 injured · $40,000 · 50 kt wind · 4 events
- Winter Storm and Avalanche in Montana, January 4 to 6, 20151 death · $3,000 · 10 events
- Tornado in Alabama, January 4, 2015$200,000 · EF2 · 1 event
- Tornadoes and Flash Flooding in Georgia, January 4, 2015$95,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Georgia, January 4, 20151 injured · $25,000 · EF1 · 8 events
- Tornado in Georgia, January 4, 20154 injured · EF1 · 2 events
- Lake-Effect Snow in New York, January 4 to 6, 2015$90,000 · 3 events
- Strong Wind in New Jersey, January 4 to 5, 2015$35,000 · 12 events
- Damaging Winds in New Jersey, January 4, 2015$50,000 · 56 kt wind · 2 events
- High Wind in Wyoming, January 4 to 6, 201572 kt wind · 32 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 4, 201528 events
- Tornadoes and Damaging Winds in Alabama, January 4, 2015$18,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557588, 557571, 557574, 557572, 557573, 557575, 557589.